Ohio, 2024

Hail and Damaging Winds in Ohio, June 14, 2024

June 14, 2024 · NWS RLX · 9 events in 4 counties and zones

On the afternoon of June 14th, a few hours of strong to severe thunderstorms were observed within southeast Ohio. This was the result of a passing cold front tapping into warm surface temperatures, and firing up storms quickly after sunrise across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of June 14th, a few hours of strong to severe thunderstorms were observed within southeast Ohio. This was the result of a passing cold front tapping into warm surface temperatures, and firing up storms quickly after sunrise across the Ohio Valley. The bulk of the storm damage was observed in the form of downed trees and power lines within southeast Ohio, but an isolated observation of sub-severe hail in Morgan County also occurred. By the evening on the 14th, storms progressed east of the Ohio River into West Virginia, bringing the severe threat in Ohio to an end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 4:31 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 14, 4:31 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
531 PM EDT Fri Jun 14 2024

.SYNOPSIS...
Strong to isolated severe thunderstorms are possible through
this evening with a cold front. An extended stretch of hot and
dry weather will begin Sunday and last much of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 520 PM Friday...

Made updates to temperatures, cloud cover, and PoPs through this
evening. Isolated thunderstorms continue to develop just north
of the CWA where moisture and forcing via low-level convergence
are greatest, and will gradually slide southeast towards/into
the northern portion of the CWA. While most storms have remained
sub-severe at this point, the potential for isolated severe
thunderstorms continues through the evening across SE OH into
northern WV as a cold front continues to slide through the
region. The main hazards will be damaging wind gusts and large
hail. Further south, timing and drier air will limit the severe
potential, but cannot rule out an isolated strong, perhaps a
severe storm later this evening. Activity will steadily diminish
after sunset.

As of 230 PM Friday...

After coordinating with SPC, a severe thunderstorm watch has
been issued for northern counties in southeast OH, and northern
WV until 9 PM this evening. Plenty of sunshine and available
moisture will continue to destabilize the atmosphere this
afternoon providing descent bouyancy. Strong to severe
thunderstorm are expected.

As of 130 PM Friday...

Cold front exits east of the Appalachians late this evening, with
lingering light showers ending by midnight. Surface high pressure
builds from the north tonight into Sunday providing light to calm
flow and mostly clear skies. This set up will allow for river valley
fog to develop along river valleys and over areas that received
rainfall today and tonight. Any fog or low stratus that manage to
develop will quickly dissipate by 9 AM Saturday.

Lows tonight will generally be in the lower 60s across NE KY, SW VA
and southern WV, ranging into the 50s northern sections and
northeast mountains. Plenty of sunshine and light winds will prevail
on Saturday providing a warm afternoon, with temperatures ranging
from the mid 80s lowlands, into the lower 70s higher elevations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1207 PM Friday...

Upper-level high pressure will be centered over the Deep South
Sunday, slowly moving northeastward throughout the day. Temperatures
will start to heat up across the lowlands with afternoon highs
expected to be in the lower 90s by Sunday afternoon. Winds will
become southerly, leading to the return of more humidity. Expect
heat indices to reach the lower and middle 90s across the
lowlands Sunday afternoon. This will just be the start of an
extended stretch of hot and dry weather on the way. The cooler
spots will be the higher elevations of the West Virginia
mountains, where temperatures will remain in the 70s and lower
80s during the hottest parts of the day.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1207 PM Friday...

Confidence in the potential of a heat wave over the region next week
is increasing. Models seem to be coming into better agreement
regarding the placement of the upper-level ridge axis, which seems
to be right over or slightly east of the Appalachian mountains for
much of next week. This would provide support for an extended
stretch of very hot and dry weather across most of the region, with
the exception of the higher elevations, where temperatures will be
cooler and isolated thunderstorms may develop. Rain chances next
week look minimal at this time, but if the upper-level ridge ends up
being farther to the east than what models are currently predicting,
then our region could end up cloudier and cooler with more
convection. That will be one thing to watch over the coming days
with subsequent model runs. However, if our current forecast of
largely dry weather pans out, many places will likely see worsening
drought conditions throughout the week.

From Monday through next Thursday, highs are projected to reach the
upper 90s across the lowlands with heat index values approaching 100
degrees each afternoon. It will be very important to put heat safety
into practice next week. This includes drinking plenty of fluids,
taking frequent breaks in the air conditioning or the shade whenever
possible, checking on the elderly and sensitive groups, and using
plenty of sunscreen. Stay tuned for updates as the potential heat
wave approaches.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

A weak cold front crosses the area this afternoon and evening
spreading mainly clouds and showers. Satellite imagery shows
clear skies across most parts of the area early this afternoon.
Clouds will increase in coverage while a few showers and storms
develop under the afternoon heat. The heat and humidity will
provide bouyancy and weak convection for the most part. Few
storms may become strong to severe across the northern sections,
possible affecting PKB and CKB where dynamics are stronger.

Convective activity is expected to subside before or during
sunset. Few light showers may linger across the mountains into
the evening, but all will dissipate early tonight leading to
mostly clear skies for many overnight. If the clearing
materializes, dense fog will develop over those wet areas
overnight into Saturday morning, affecting mainly the northern
terminals such as EKN and PKB and other river valleys.

Outside of any t-storms, winds should remain on the lighter
side - generally SW-W'ly ahead of the front, and N'ly once it
pushes through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium on timing and coverage of storms
this afternoon and evening. As well as for coverage of dense fog
overnight into Saturday morning.

ALTERNATE SCENARIOS: Thunderstorms could wind up a bit more
widespread than expected. Fog extent and timing tonight may
differ from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/GW/JMC
NEAR TERM...ARJ/GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, Jun 14, 2:29 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
329 PM EDT Fri Jun 14 2024

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>016-018-024>030-034-039-
515-517-519-521-151930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Wyoming-Upshur-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
329 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon through this evening. The main hazards will be the
potential for damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A prolonged and potentially dangerous period of heat begins on
Sunday and continues through the week. Heat index values will reach
into the mid 90s to low 100s each day, which may result in moderate
heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-031-032-040-151930-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-Doddridge-Harrison-Taylor-Barbour-
329 PM EDT Fri Jun 14 2024

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A prolonged and potentially dangerous period of heat begins on
Sunday and continues through the week. Heat index values will reach
into the mid 90s to low 100s each day, which may result in moderate
heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-151930-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
329 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon through this evening. The main hazards will be the
potential for damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-151930-
Dickenson-Buchanan-McDowell-
329 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A prolonged and potentially dangerous period of heat begins on
Sunday and continues through the week. Heat index values will reach
into the mid 90s to low 100s each day, which may result in moderate
heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Charleston,WV radar (KRLX), 157 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 14, 4:47 PM EST
Where
Morgan County, 1.27 mi ESE of Eagleport
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.720, -81.900

Several trees were blown down along West Lemon Hill Road.

Hail, Morgan

When
June 14, 4:56 PM EST
Where
Morgan County, Mc Connelsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.650, -81.850

Thunderstorm Wind, Morgan

When
June 14, 4:56 PM EST
Where
Morgan County, 0.53 mi E of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.650, -81.840

Trees and power lines were blown down along Route 60 in Malta.

Thunderstorm Wind, Morgan

When
June 14, 4:57 PM EST
Where
Morgan County, 0.53 mi W of Mergs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.680, -81.790

In the Mergs township, trees were knocked down along Fred Mummy Road.

Thunderstorm Wind, Morgan

When
June 14, 5:10 PM EST
Where
Morgan County, 1.6 mi W of Hooksburg
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
39.580, -81.810

A tree fell down onto a power line on Bald Eagle Road in Hooksburg.

Thunderstorm Wind, Washington

When
June 14, 5:45 PM EST
Where
Washington County, 1.27 mi ENE of Layman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.410, -81.700

Tree and power line damage were observed along McDonald Road in the Layman community.

Thunderstorm Wind, Athens

When
June 14, 6:05 PM EST
Where
Athens County, Chauncey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.400, -82.130

Downed trees and power lines were observed along 4th Street in downtown Chauncey.

Thunderstorm Wind, Athens

When
June 14, 6:06 PM EST
Where
Athens County, 1.6 mi E of Chauncey
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
39.400, -82.100

A tree fell onto a power line along Liars Corner Road.

Thunderstorm Wind, Gallia

When
June 14, 7:47 PM EST
Where
Gallia County, 0.54 mi W of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
38.870, -82.360

Sporadic tree damage was noted from Farmview and Adamsville Road southward following Creekview Drive and Garners Ford Road. The most significant damage was observed at this point along Creekview Drive, where a two foot diameter partially rotten hardwood tree was snapped near the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190728, 1190727, 1190729, 1190730, 1190731, 1190732, 1190734, 1190735, 1190737.